MENU

Baby Your Baby: Over-the-counter pain medications during pregnancy

BYB02.JPG
Pregnancy. (Photo: KUTV)

(KUTV) One of the most common questions pregnant women have is about pain medication during pregnancy and breastfeeding. Nurse Al Romeo with the Utah Department of Health's MotherToBaby program stopped by to answer some of these questions.

Acetaminophen (Tylenol®) can be used for common types of pain (headache, fever, etc.) anytime in pregnancy and breastfeeding with no increased risks. Moms are encouraged to read the ingredients in medications since acetaminophen is found in some combination cold medications and some prescription pain medications. Getting a double dose of acetaminophen or taking too much can harm mom’s liver.

Low-dose aspirin (81 mg) can be used for certain heart conditions under a doctor’s care. Regular dose aspirin (325 mg) should not be used after the 20th week of pregnancy since it can affect the developing baby’s kidneys and fetal circulation. Regular dose aspirin should not be used in breastfeeding due to the theoretical risk of Reye’s syndrome.

If mom has migraines, she should talk to her provider about prescription medication options. Ibuprofen (Advil®) and naproxen (Aleve®) should not be used after the 20th week of pregnancy since they can also cause the same problems as aspirin. However, they can both be used while mom is breastfeeding.

If moms have concerns or questions about a particular medication or her situation, she can call, email, or chat with experts at the Utah Department of Health. Their local website with a link to chat is MotherToBaby.utah.gov.

Follow Baby Your Baby on Facebook, Twitter, and YouTube.


FOLLOW US ON TWITTER